Engineering Strategic Advisory Team meeting February 2017

The 19th meeting of the Engineering Strategic Advisory Team.

Polaris House, Swindon

For the 19th meeting of Engineering Strategic Advisory Team (SAT).
Held on Wednesday, 8th February 2017 at Polaris House, Swindon.

Wednesday, 8th February 2017

9:30 – 10:00

Arrival and coffee (30 min)

10:00 – 10:45

Introduction – EPSRC and Theme Update (45 min)

Andrew Lawrence, Andrew Bourne

10:45 – 11:30

 

SAT update and induction (45 min)

 

Sinead Balgobin, Daniel Smith

11:30 – 11:40

Break (10 min)

11:40 – 12:15

Capital Strategy (35 min)

Carol McAnally, Sarah Ashwood

12:15  – 13:15

Lunch (1h) – Delivery Plan poster session

13:15 – 14:15

Capital Strategy (1 h)

Carol McAnally, Sarah Ashwood

14:15 – 14:30

Afternoon Tea (15 min)

14:30 – 15:15

 

Horizon Scanning (45 min)

 

Sinead Balgobin, Andrew Lawrence

15:15– 15:45

Updates from: Fellowships, Building Leadership and  Theme Regional Workshops (30 min)

Michelle Lascelles

15:45 – 16:00

Closing comments (15 min)

Ruth Mallors-Ray

16:00

Close

Engineering Strategic Advisory Team Meeting – held on 8 February 2017 at Polaris House, Swindon.

In attendance:

  • Ruth Mallors-Ray (Aerospace Technology Institute) – Chair
  • Simon Pike (TATA Steel)
  • Davide Mattia (University of Bath)
  • David Lane (Heriot-Watt University)
  • Jon Binner (University of Birmingham)
  • Jason Reese (University of Edinburgh)
  • David Butler (University of Exeter)
  • Eileen Ingham (University of Leeds)
  • Sarah Spurgeon (University College London)
  • Robert Smith (University of Bristol)
  • Barbara Shollock (WMG, University of Warwick)
  • Alicia Kim (Cardiff University, University of California San Diego)

EPSRC Staff:

  • Andy Lawrence - Theme Lead
  • Sinead Balgobin
  • Carol McAnally
  • Andrew Bourne (item 1)
  • Elaine Massung (item 1)
  • Daniel Smith (item 1)
  • Sarah Ashwood (item 2)
  • Michelle Lascelles (item 4)
  • Jakob Sprickerhof (item 4)

Apologies:

  • Lionel Clarke (BioenerG)
  • Rebecca Lunn (University of Strathclyde)
  • Kay Yeong (Dyson)
  1. Theme Update

    Ruth Mallors-Ray opened the meeting by welcoming the attendees. Andrew Bourne gave an executive update on current developments affecting EPSRC including UKRI and the Industrial Strategy; he referred to Sir Mark Walport’s appointment as CEO of UKRI and his letter to partner organisations, and the Industrial Strategy Green Paper respectively. Andrew also mentioned Balancing Capability, and that publication was due on 15th February. To ensure the SAT were full informed prior to the publication, the Engineering team agreed to provide a summary slides on each of the research areas.

    Andy Lawrence updated the SAT on activities within the Engineering Theme. This included an overview of financial commitment and recent activities such as the Robotics theme day, the Remote Sensing call and some discussion around Systems Engineering ahead of the workshop on 16th February. Andy also shared a forward-looking perspective of the Engineering strategy, including the balance of the portfolio between community-led and strategically driven research, business engagement and future activities related to Building Leadership. It was decided that the next SAT meeting should focus primarily on people support, given the work being undertaken across EPSRC on the balance of people and the desire to refresh the fellowships opportunities for Engineering.

    Elaine Massung gave a brief update on Robotics and the recent RAS theme day held in London. The SAT members that were present at the theme day commended Elaine on her efforts in organising the theme day and for arranging an outstanding panel.

    Actions for EPSRC:

    General actions

    • Send out link to RAS newsletter (Sinead Balgobin)
    • Share the outputs of the Systems Engineering workshop (16/02/2016) (Sinead)

    Industrial Strategy

    • Send out link to the Industrial Strategy green paper (Sinead)

    Balancing Capability

    • Send summary balancing slides that highlight the key messages on the research area action categories (Sinead)

    UKRI

    • Send the SAT the link to Sir Mark Walport’s letter to partner organisations (Sinead)
  2. Research Infrastructure Session

    Carol McAnally and Sarah Ashwood presented the Engineering Infrastructure strategy to inform the SAT on progress to date and engage the SAT in providing advice on how best to implement.  The SAT acknowledged the work that has gone on to date and welcomed the opportunity to input.  The SAT expressed concern at the lack of understanding of the institutes landscape and the engagement of the community with both existing and newly formed institutes, as a result, the SAT requested a future agenda item providing both information on the landscape and institute plans for engagement.  The SAT welcomed more communication with the community on infrastructure opportunities.  The SAT recommended using a major initiative such as the Industrial Strategy to identify specific areas to better understand the infrastructure needs could be addressed; robotics was suggested, as a community already exists.  Infrastructure needs was also highlighted as a good subject for discussion between the academic and industrial community as there is a significant level of overlap in terms of interests.

    Actions for EPSRC:

    • Produce a timeline for engagement with SAT (Carol and Sarah)
    • Produce a poster on research infrastructure funding opportunities for the regional meetings (Sinead, with Carol and Sarah)

    Considerations for EPSRC:

    • Engage with professional bodies and learned societies on existing roadmaps (Carol and Sarah)
    • Explore opportunity for an update on research institutes at upcoming SAT meeting (Sinead and Carol)
    • Explore opportunity to discuss E-Infrastructure at a future meeting (Sinead and Carol)
    • Keep a watching brief on Industrial Strategy for potential areas to explore capital needs and explore the process on how to understand capital needs of specific areas (e.g. might work for Robotics as a community already exist). (Carol and Sarah)
  3. Horizon Scanning

    Andy Lawrence led a facilitated session on horizon scanning to explore future opportunities for Engineering. The SAT were asked to consider what would be the global drivers and political influences over the next 30 years that could influence advances in engineering. They were also asked to identify future areas of opportunity (“Big Ideas”) for EPSRC. The SAT also commented on how to approach this type of session if it were to be included in the Theme Regional Meetings. They endorsed the approach, but suggested that the posters should not be populated with too many examples as to give participants scope for open thinking. They also made suggestions to preface the activity with an innovative speaker to stimulate ideas and to look further afield for other examples of horizon scanning elsewhere.

  4. Team Updates

    Michelle Lascelles gave an update on the workstreams and strategies related to Building Leadership, including First Grants, people support, the balance of people in research and Fellowships with a view to return to many of the discussions at the June SAT meeting. Jakob Sprickerhof gave an update on Equality, Diversity and Inclusion, which included the current work and strategies ongoing at EPSRC and RCUK. During the subsequent discussion on promoting Women in Engineering it was highlighted that there are many groups across the UK that aim to promote this and STEM issues (such as the Royal Academies and National Centre for Universities and Business) and there should be some effort to consolidate these within government. Finally, Andy Lawrence updated the SAT on current plans regarding the Engineering Theme Regional Workshops. The SAT gave feedback on the proposed agenda and asked the team to think carefully about the flow of the event. The SAT recognised that this was primarily an academic event, but recommended that there should be some industry presence to facilitate knowledge transfer. The team extended the invite to attend these workshops to the members of the SAT.

    Actions for EPSRC:

    Equality and Diversity

    • Andy L to raise issue of STEM initiatives at upcoming NCUB meeting (Andrew L)

    Regional meetings

    • Include aspects of knowledge transfer and engagement with industry at the regional meetings (Ruqaiyah and team to consider how to include)
    • Incorporate horizon scanning exercise in regional meetings (and only include a few examples of drivers on the poster) (Ruqaiyah and team)

    Actions for the SAT:

    SAT members to contact the Engineering team if interested to attend the Engineering Regional Meetings (13-14th March in Birmingham;  19th-20th April in London; 24-25th May in Edinburgh). (SAT)

  5. Chair’s Summary

    Ruth Mallors-Ray closed the meeting and asked for feedback from the SAT about the day. The SAT were broadly happy with the range of topics presented and the time allocated for discussion. It was pointed out that some of the language used was not always clear (especially for newer members). The SAT also indicated that they would be happy to attend meetings outside of Swindon.

    Considerations for EPSRC:

    Next SAT meeting

    • Plan for a session at the next SAT meeting on people (looking at the whole skills pipeline in Engineering) (Sinead to liaise with relevant colleagues)
    Next Engineering SAT meeting (date/location):

    The next Engineering SAT meeting will be held on the 21st June 2017 at Lydiard House Conference Centre, Swindon.